Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

June 2, 20244 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2024, 1:57 PM CDT for 4 counties in North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 1:57 PM CDT (18:57 UTC)
Expired
Jun 2, 2024, 2:45 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KFGF 021857
SVRFGF
NDC005-027-063-071-021945-
/O.NEW.KFGF.SV.W.0008.240602T1857Z-240602T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
157 PM CDT Sun Jun 2 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Southwestern Nelson County in northeastern North Dakota...
  Southeastern Ramsey County in northeastern North Dakota...
  Eastern Eddy County in northeastern North Dakota...

* Until 245 PM CDT.

* At 157 PM CDT, a severe thunderstorm was located 9 miles north of
  Brantford, or 21 miles northeast of Carrington, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tolna, Doyon, Warwick, Tokio, Hamar, Brantford, and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4809 9842 4767 9836 4767 9850 4765 9850
      4759 9898 4794 9904
TIME...MOT...LOC 1857Z 249DEG 29KT 4773 9894 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender
2 follow-up statements
415 
WWUS53 KFGF 021918
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
218 PM CDT Sun Jun 2 2024

NDC005-027-063-071-021945-
/O.CON.KFGF.SV.W.0008.000000T0000Z-240602T1945Z/
Benson ND-Nelson ND-Ramsey ND-Eddy ND-
218 PM CDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN BENSON...SOUTHWESTERN NELSON...SOUTHEASTERN RAMSEY
AND NORTHEASTERN EDDY COUNTIES...

At 218 PM CDT, a severe thunderstorm was located near Warwick, or 23
miles south of Devils Lake, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tolna, Doyon, Warwick, Tokio, Hamar, Bartlett, and Spirit Lake
Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4773 9837 4767 9886 4797 9891 4809 9842
TIME...MOT...LOC 1918Z 249DEG 29KT 4780 9868 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender
573 
WWUS53 KFGF 021935
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
235 PM CDT Sun Jun 2 2024

NDC005-027-063-071-021945-
/O.EXP.KFGF.SV.W.0008.000000T0000Z-240602T1945Z/
Benson ND-Nelson ND-Ramsey ND-Eddy ND-
235 PM CDT Sun Jun 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
SOUTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND NORTHEASTERN EDDY
COUNTIES WILL EXPIRE AT 245 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4773 9837 4767 9886 4797 9891 4809 9842
TIME...MOT...LOC 1935Z 249DEG 29KT 4784 9851 

$$

Spender

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:50 PM CDT, 1 hour 7 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe storms this afternoon and evening for the entire FA. Hazards include hail up to golf ball size, wind gusts up to 60 mph, and a few tornadoes possible.
  • Widespread showers and thunderstorms are expected late Monday night into Tuesday. Severe storms are unlikely.
Area forecast discussion, Jun 2, 12:50 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe storms this
  afternoon and evening for the entire FA. Hazards include hail
  up to golf ball size, wind gusts up to 60 mph, and a few
  tornadoes possible.

- Widespread showers and thunderstorms are expected late Monday
  night into Tuesday. Severe storms are unlikely.

&&

.UPDATE...
Issued at 1250 PM CDT Sun Jun 2 2024

Showers and thunderstorms continue to develop near the I-94
corridor, slightly stronger than earlier this morning, but still
not severe. The better surface based CAPE and effective bulk
shear are setting up over south central ND to our west, so will
have to keep an eye on that area and see if severe cells can
develop there and move into our western counties later this
afternoon. At this point do not see any reasons to make changes
to our overall messaging, but will continue to monitor.

UPDATE
Issued at 955 AM CDT Sun Jun 2 2024

Scattered areas of showers and some thunderstorms continue to
push into the forecast area with warm air advection and a weak
lead shortwave in the southwesterly flow. Some stronger cells
have developed just southwest of our counties in the James River
Valley, but seem to be elevated and do not think they will
maintain strength very far as they push eastward into
southeastern ND. Still a lot of question marks as far as how
things will develop later this afternoon. With clouds and
precipitation affecting destabilization in the Red River Valley,
the best bet for severe may be storms developing in central ND
and pushing eastward into our area, which is what some of the
CAMs show at this point. Will continue to see how things develop
as the morning progresses.

UPDATE
Issued at 627 AM CDT Sun Jun 2 2024

POP grids where tweaked to reflect the ongoing radar signatures
moving across our forecast area this morning. Weak thunderstorms
moved over the Fargo metro area this morning as well as the
Devils Lake Basin. CAMs are still in disagreement about the
initiation time but have general consensus of transitioning to a
linear mode after 21z. Otherwise the severe potential still
looks to be in the afternoon and persist during the evening.

&&

.DISCUSSION...
Issued at 304 AM CDT Sun Jun 2 2024

...Synopsis...
As the CAMs were starting to show at this time yesterday,
scattered showers have begun to show up along the Interstate 94
corridor early this morning. There haven't been any lightning
strikes yet, but the HREF 1-hour thunder probability does show
this potential developing in the next hour or two. This is
elevated convection, tied more so to 700mb warm advection and a
developing 25-35 knot low level jet. These parameters lift
northward, so by sunrise into mid Sunday morning most of this
activity should lift into the highway 2 corridor and northward.
After seeing this consistency from yesterday, have pretty good
confidence with it. However, this will have implications on
heating and instability for later, as the clouds and any
precipitation will hold down the temperature rise along and
north of highway 2 today. The NBM has caught on to this with
cooler highs in these areas today.

...Severe potential this afternoon and evening...
After having pretty good confidence on how convection may occur
early this morning, the confidence for how things may unfold
this afternoon is much lower. So why is that? First, the surface
features look very weak today, versus what was there at this
time yesterday (a surface low near Jamestown at 00z Monday with
a trailing cold front, and a warm front extending eastward along
Interstate 94). As of now, not sure there will be much of any
surface low or boundaries, or it will just be a weak trough.
Surface winds do look pretty gusty from the south today, but
behind the so called cold front/trough they are pretty light. So
there is no strong push behind this weak boundary in the 21z
Sunday to 03z Monday period. Second, as mentioned in the
synopsis section, morning clouds and precipitation will likely
limit the convective potential across the north. CAMs yesterday
had showed a nice line of storms forming over central North
Dakota 21z Sunday-00z Monday, then moving into eastern North
Dakota and weakening during the evening.

CAMs now show an earlier and more southern track to the best
severe potential this afternoon and evening. And again, this
could change. To start, SPC kept the entire FA in a slight risk
for severe weather. Some of the main parameters remain the
same, starting with good moisture return. However, SPC did note
that surface dewpoints by afternoon in the 60s might be a
little too optimistic. The upper support is not ideal, but
enough. The HREF is indicating maybe 1500-2000J/kg of MLCAPE
across southeast North Dakota by 21-23Z Sunday, with about 35
knots of 0-6km effective shear. The better mid level lapse rates
hold along the Dakotas border down into eastern South Dakota.
Meanwhile, the low level jet cranks up pretty good from 21z
Sunday to 00z Monday (around 50 knots), so much stronger than it
is right now. However, its best focus may be into Minnesota
lifting into southern Canada in the evening. CAMs seem to be
latching on to one cluster of storms across northwest Minnesota
during the late afternoon and early evening, feeding off the low
level jet, while another cluster tries to get going from
Jamestown to Oakes. As the storms from Jamestown to Oakes push
east during the late afternoon and early evening, they turn
linear and sag southeastward toward the better CAPE. These would
be more wind producers. The HREF shows the best UH tracks
developing around Barnes County about 22z Sunday, and continuing
across southeast North Dakota and adjacent areas of west
central Minnesota until about 03z Monday. Will maintain the
inherited hazard wording for hail (although will go golfball
size to match Bismarck, wind (60 mph), and a few tornadoes
possible, although it may be trending more toward wind and maybe
hail.

...Next event Monday night into Tuesday...
The next good shortwave is still on track to move through the FA
Monday night into Tuesday. This is a little faster than what was
seen yesterday, so that most of the precipitation moves through
during non-peak heating hours. This means there is not very much
CAPE to work with. The track of the wave may favor the northern
half of the FA with slightly heavier precipitation amounts now.
Quarter inch amounts look pretty favorable for all areas,
ranging from a 90 percent probability along the Canadian border
to 60 percent along the Dakotas border. Probs for amounts
greater than 1 inch range from 40 percent along the Canadian
border to 10 percent along the Dakotas border. Uncertainty then
comes into play for the later periods, with the potential for
an upper low to linger over the Northern Plains for a few days,
or slowly shift east.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1250 PM CDT Sun Jun 2 2024

Scattered showers and a few thunderstorms will continue to
impact area airports through this afternoon and evening, and
cannot rule out some severe convection although unknown at this
point if the strongest cells will impact the TAF sites. The best
chances for convection will be during the 21Z to 03Z time frame,
ending from west to east later tonight. Mostly VFR ceilings but
could see some brief drops to MVFR vis with heavier rain. More
widespread MVFR to IFR conditions later tonight into tomorrow
morning as stratus moves in behind the departing thunderstorms,
but some improvement by the end of the period. Winds will shift
from the south to southeast with gusts to around 25 kts around
to the southwest then northwest by Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...MM/JR
DISCUSSION...Godon
AVIATION...JR
Hazardous weather outlook, Jun 2, 3:35 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Sun Jun 2 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
335 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to golf
ball size, wind gusts up to 60 mph, and a few tornadoes possible.

General storm motion... Moving toward the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday night into Tuesday.
The main hazard will be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:39 AM CDTRiver Flood WatchFGFRichland24 hr
Jun 2, 10:39 AM CDTRiver Flood WatchFGFGrand Forks11 hr
Jun 2, 10:39 AM CDTRiver Flood WatchFGFGrand Forks, Walsh11 hr
Jun 2, 2:11 PM CDTSpecial Weather StatementFGFTowner49 min
Jun 2, 3:04 PM CDTSpecial Weather StatementFGFCavalier41 min
Jun 2, 4:23 PM CDTSpecial Weather StatementFGFBenson, Eddy37 min
Jun 2, 4:44 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner46 min
Jun 2, 5:26 PM CDTSevere Thunderstorm WarningFGFCavalier, Nelson, Ramsey, Walsh49 min
Jun 2, 6:05 PM CDTSevere Thunderstorm WarningFGFBarnes55 min
Jun 2, 6:16 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh44 min
Jun 2, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.